Questions About Acyclovir

  1. Questions About Acyclovir
    When Acyclovir for injection was used by I.V., the more time extends, the more its dripping speed slower, even stop dripping. Is it such when you used it? Why? How do you treat it?
    •  
  2. 5 Comments

  3. by   Anaclaire
    Acyclovir is relatively famous for being very damaging to veins. We've been known to have to start a new IV site for each dose because of this problem. Could your patient's IV site be going bad?

    I'm not really sure I understand your question, but I hope my answer makes some sense to you.
  4. by   a-rose
    Thank you very much!
    Which instance does it happen? On the people was used Acyclovir often? Or on the people was used Acyclovir by accident? How do you treat it if the dripping speed slower, or the liquid has been dripped in the process of transfusions?
  5. by   StrawberryBSN
    acyclovir sodium intraven.
    adverse effects list & discussion

    more frequent
    diarrhea
    inflammation at injection site severe
    lightheadedness
    nausea
    stomach pain
    vomiting
    less frequent
    renal failure severe
    rare or very rare
    encephalopathy severe

    local effects
    the most frequent adverse effects of parenteral acyclovir are local reactions at the injection site. local reactions, including cutaneous irritation and erythema or inflammation, pain, and phlebitis, may occur at the site of injection. these local effects appear to occur more frequently following inadvertent extravasation of acyclovir solutions containing more than 8 mg/ml. because of the risk of adverse renal effects, diluted solutions of acyclovir should not be infused over a period less than 1 hour.

    s_bsn
  6. by   Anaclaire
    A-Rose,


    Can you put the medication on a syringe pump and infuse it very slowly into an IV line receiving IV fluids that are compatible with the acyclovir? This would help to dilute the strength of the medication as it enters the vein and might be less caustic to the vein. When IV drips slow down, one of my first thoughts is if there is an occlusion, so I first try to move the patient's arm to a different position. After that, I begin to wonder if the vein has become worn out and the medication is infiltrating. If that's the case you'd see the classic signs of infiltration and the pain would be much worse.

    In our Intensive Care Nursery we infused it over one hour using a syringe pump. We reconstituted it with sterile water. It was compatible to be piggybacked into the same IV site where D5W, D10W, was hanging. It was also compatible with Normal Saline. It was NOT compatible with TPN or Lipids, Dobutamine or Dopamine.

    I hope this helps in some way. Are you infusing it through a vein that has IV fluids going into the same vein at the same time? Is the medicine or IV fluids infusing on a pump or by gravity? If the medication goes in too fast it can really damage the vein must faster than if you infuse it very slowly.

    Strawberry gave you some very good information in that post too.

    Good luck!
  7. by   a-rose
    Thank you very much!
    We found that dripping speed slower, even stop dripping when acyclovir solutions were infused by gravity. The blood can be seen when we attract back through a transfusion pipe. And loosening adjuster and jostling transfusion pipe, the patient felt pain, but the solutions can drip normally, and soon dripping speed slower, even stop dripping again. Do you have any better method to treat it?

close